Analyzing the world’s largest pharmacovigilance database, we found higher reported risks for developing carditis (inflammatory cardiomyopathies, pericarditis, and myocarditis) in patients treated with ICI combination therapy compared to monotherapy. These events were severe in most cases (86% and 81.8% for combination therapy and monotherapy respectively), and more often fatal for combination therapy versus monotherapy (23.4% vs. 15.8% respectively). The majority of events occurred in the first 90 days of combination ICI therapy (60%) which contrasts to a majority occurring after greater than 180 days of administration for ICI monotherapy.
A challenge of administering ICI therapy is the occurrence of immune-related adverse events (irAEs), which can require cessation of the treatment in up to 40% of patients.(33),(18) Particularly pertinent to our study is myocarditis, a rare but severe irAE with an incidence of 0.04-1.14% but a mortality rate of 25-50%.(34),(35) The idea of ICI combination therapy is to overcome resistance and broaden the clinical utility of ICI by enhancing major discriminatory functions of the immune system altered by malignancies: antigenicity, adjuvanticity, and homeostatic feedback inhibition.(36) Combination therapy with ipilimumab and nivolumab shows promising results in patients with many solid tumors as well as lymphoma, but as seen in our study and prior work, it can be associated with an even further increased risk of irAEs as compared to monotherapy. Johnson et al. interrogated a safety database with over 20 000 patients undergoing nivolumab +/- ipilimumab therapy, and found that patients who received combination therapy experienced significantly more frequent and severe myocarditis compared to nivolumab monotherapy (0.3% vs. 0.06%), although their event rate was low with 5 vs. 1 fatal events.(24)
It is unclear by what mechanism ICI-related myocarditis occurs. Of note, prior studies have shown that PD-1 and PD-L1 are constitutively expressed in mouse and human cardiomyocytes(37) and that CTLA-4 and PD-1 deletions are associated with autoimmune myocarditis in mice.(38),(39),(40) Theories to explain ICI-related myocarditis have largely centered around a common or homologous antigen between the cardiomyocyte and tumor being targeted by T cells, although there have been case studies without expected lymphocytic infiltration in the setting of nivolumab-induced myocarditis(25).
It remains unexplored whether increased comorbidity of an organ system raises its risk of related irAEs. Although autoimmune disorders have been associated with increased risk of irAEs in general,(41),(42) it is unclear whether patients with pre-existing cardiac conditions are at increased risk of cardiac irAEs. In a prior report on two fatal cases where fulminant myocarditis and myositis occurred after the first dose of combination therapy, both patients had a history of hypertension, but no other cardiac risk factors.(24) Previous studies proved that about 50% of the patients presenting with myocarditis due to ICI therapy, develop concurrent irAEs, such as myositis and myasthenia gravis.(43),(44) Our research confirms the increased cardiac risk profile of both ICI combination therapy and monotherapy, but as with so much of immunooncology many questions remain.
Carditis events can occur after only one or two doses of ICI, and have been observed to have an early median onset time of 27 days,(45) although as seen in our data the onset can occur significantly later than that with irAEs observed over a year after initiation in some cases. We observed that the toxicity of combination ICI therapy occurs primarily within the first 90 days aligns. In combination with the fact that combination therapy with the CTLA-4 inhibitor ipilimumab is typically provided for four doses at the initiation of ICI therapy, this suggests that the additional cardiac toxicity of combination likely diminishes over time. However, more granular study would be required to tease out this subtlety.
Our study as well as prior literature have shown that cADRs are associated with high fatality rates. However, cADRs span a wide spectrum of symptoms, ranging from abnormal cardiac biomarker testing without symptoms to severe decompensation(46). This combined with the lack of standardized guidelines by which to perform cardiac monitoring, likely mean that the reporting of cardiotoxic events is biased towards severe events. Diagnostic testing should aim not only to confirm the diagnosis of carditis, but also rule out other more common cardiac causes of the clinical manifestations described above, such as acute coronary syndrome. Nevertheless, the severity of these cases shows that while uncommon, further research on diagnostic and monitoring strategies for these complications is likely warranted to ensure early treatment. Thus far, treatment has largely involved cessation of the ICI and glucocorticoids, although various other modalities such as intravenous immunoglobulin, infliximab, and abatacept have been trialed(35).